A study published in the journal Gut has found an association between the long-term use of proton pump inhibitors (PPIs) and a dramatically increased risk of developing stomach cancer. Surprisingly, this study was published over a year ago – and yet few sources outside of major medical publications have reported on it.
The recent study built upon previous research, originally published in 2005, in which scientists discovered that patients suffering from a particular bacterial infection were more likely to develop a condition known as atrophic gastritis. This condition is a chronic inflammation of the mucous membrane lining the stomach. The glandular cells that produce digestive juices begin to die off and are replaced by fibrous tissues. This shuts down stomach production of vital fluids, particularly hydrochloric acid. While atrophic gastritis can be the result of an autoimmune disease, it is also caused by a strain of bacteria known as helicobacter pylori.
H. pylori can be found in the digestive tracts of approximately two-thirds of the population. For most people, it is not a problem. However, when the presence of the bacteria results in an infection, it can lead to stomach cancer. At one time, common medical wisdom held that elimination of an H. pylori infection prior to prescribing PPIs would reduce the chances of a patient developing stomach cancer. The most recent study suggests otherwise.
The researchers, who carried out the study through the University of Hong Kong, analyzed over 63,000 records of patients who were treated for h. pylori with a combination of two antibiotics and a PPI. For 7 to 8 years after the infection had been eliminated, approximately 3,300 patients continued taking PPIs, while the remainder were switched to the alternative, H2 blockers (such as Pepcid or Zantac). They found that patients who continued with PPIs were 240 percent more likely to develop stomach cancer.
The news was even more grim for those who took PPI medications on a daily basis. Those patients’ chances of getting cancer rose to 450 percent – and that figure nearly doubled if they continued for more than 3 years.
The total risk factor is still relatively low (it works out to about 4 additional cases of stomach cancer per 10,000 patients a year). It also bears mentioning that the study in question was observational, not based on any hands-on clinical or laboratory research.
Discovering an association does not necessarily mean cause and effect. Determining a direct link between PPIs and stomach cancer will require further clinical study. Professor Stephen Evans, a pharmacoepidemiologist at the London School of Hygiene and Tropical Medicine, commented on the study, suggesting that “…those who are given PPIs, and especially those who continue on them long-term, tend to be sicker in a variety of ways than those for whom they are not prescribed.”
Nonetheless, considering that PPIs are among the 10 most commonly-used and prescribed medications in the US, the findings of the Hong Kong study is significant and worth noting.